Flash Flood, Custer
- When
- June 13, 7:40 AM CST
- Where
- Custer County, Thomas
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Cars were washed off of roads and into ditches.
1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 2:45 AM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 AM CDT THU JUN 13 2002 FIRST MCS MOVING SE OUT OF AREA THIS MORNING AND ANOTHER TAKING SHAPE TO OUR NW AS SMALL DISTURBANCES ROTATE AROUND PERIPHERY OF LARGER UPPER LOW ACROSS NORTHERN PLAINS. A COUPLE OF THESE DISTURBANCES LOOK TO MOVE OUT OF CENTRAL ROCKIES OUT INTO PLAINS TODAY. MODELS ALSO INDICATE A 70-80KT UPPER JET MOVING ACROSS KS/MO TODAY...PUTTING AREA IN RR QUAD. WILL GO WILL LIKELY POPS TODAY AND WILL EXTEND THE FFA FOR ENTIRE DAY TODAY. WILL RECONFIGURE WATCH AS WELL...BASED ON WHAT HAPPENED EARLIER AND WHAT IS EXPECTED TODAY. EVEN WITH MULTIPLE BOUNDARIES AROUND THIS MORNING...MAIN SYNOPTIC FRONT REMAINS NORTH OF STATE ACROSS KS. WITH DESCENT PUSH OF COOL AIR ACROSS NORTHERN/CENTRAL ROCKIES AND MORE PRECIP DEVELOPING ALONG BOUNDARY...FRONT SHOULD MOVE SOUTH ACROSS STATE DURING THE DAY TODAY. THIS WILL ALLOW PRECIP CHANCES TO SHIFT SOUTH TONIGHT. WILL KEEP LOW POPS GOING ALL AREAS TONIGHT WITH DRY CONDITIONS ON FRI. SFC HIGH SETTLES IN LATE TONIGHT THRU FIRST HALF OF SAT BEFORE SOUTHERLY FLOW REDEVELOPS. MAY SEE SOME LATE DAY THUNDERSTORMS ACROSS MAINLY WESTERN SECTIONS ON SAT...SO WILL INTRO SOME LOW POPS FOR SAT. WILL COOL TEMPS DOWN SOME IN THE EXTENDED AS MODELS SHOW ANOTHER FRONT MOVING ACROSS ON SUN AS NORTHWEST UPPER FLOW GIVES US ADDITIONAL OPPORTUNITIES FOR SHWRS/TSTMS. LOW POPS FOR SATURDAY WILL BE INCREASED SAT NIGHT THROUGH SUN AS DESCENT MCS SIGNAL APPEARS TO TAKE SHAPE IN MODELS. LOW POPS GO THRU MON AS NORTHWEST FLOW PATTERN CONT. WILL DRY THINGS OUT FOR TUE AND WED AS ANOTHER SFC HIGH MOVES SOUTH ACROSS SOUTHERN PLAINS IN THE WAKE OF THE COLD FRONT WHICH MOVES THRU SUN. THANKS FOR COORD...TUL. FCSTID = 30 OKC 81 62 82 60 / 70 30 0 0 HBR 85 63 83 61 / 60 40 0 10 SPS 88 65 86 63 / 60 40 0 0 GAG 80 58 81 58 / 70 20 0 10 PNC 80 59 80 58 / 70 20 0 0 DUA 86 66 83 60 / 70 40 0 0 .OKC... OK...FLASH FLOOD WATCH TODAY OKZ004>013-015-017>020-024>026-029>032. TX...NONE.
OKZ004>048-050>052-TXZ083>090-131700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU JUN 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES THE ENTIRE NWS NORMAN COUNTY WARNING
AREA.
TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY THIS MORNING
THROUGH THIS EVENING.
IMPACTS...
ALTHOUGH THE PRIMARY CONCERN FROM THE THUNDERSTORMS WILL BE FLOODING
RAINFALL...HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THE LARGE HAIL MAY
DAMAGE AUTOMOBILES AND TENDER VEGETATION...AND THE SEVERE WIND GUSTS
MAY DAMAGE LIGHT WEIGHT STRUCTURES AND TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.
DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL BE SEEN AGAIN TODAY...WITH THE
DEVELOPMENT ALREADY UNDERWAY. ENERGY FROM AN INTENSE STORM SYSTEM...
LOCATED OVER THE DAKOTAS...WILL INTERACT WITH A COLD FRONT AND
NUMEROUS OUTFLOW BOUNDARIES ACROSS THE SOUTHERN PLAINS.
THUNDERSTORMS DEVELOPING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...ALONG WITH THOSE OVER NORTHWEST OKLAHOMA...WILL MOVE
SOUTH AND EAST DURING THE DAY. MOST...IF NOT ALL OF THE ACTIVITY...
IS EXPECTED TO MOVE SOUTH OF THE NWS COUNTY WARNING AREA BY MID
EVENING. UNTIL THEN...WIDESPREAD THUNDERSTORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL...ALONG WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUN 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL IS LIKELY TODAY...AS HIGH AMOUNTS OF MOISTURE
WILL BE AVAILABLE FOR SLOW MOVING THUNDERSTORMS. THE THREAT OF FLASH
FLOODING WILL BE ENHANCED IN AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND PARTS
OF CENTRAL OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
11The Altus AFB radar (KFDR), 142 km away, was scanning. The volume nearest the first event began at 16:17 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Cars were washed off of roads and into ditches.
Large tree limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294904, 5294905.